Im 29 and just got my first depo shot about a week ago on march 20th and was told by my doctor that since the shot was administered 5 days after my period ended (I started march 11th and my period ended march 15th) that the shot would take 2 weeks to take effect, but ive also read that it only takes 7 days. I was wondering which of these is true. I havent had any spotting or heavy bleeding so far, just a little bit of nausea after the first couple days of getting depo, and I havent had sex in about a year so I dont need to worry about the posibility of being pregnant right now. I wanted to get the shot since I had heard that after a while my periods would stop and that sounded pretty good to me since my periods have always been painful and really heavy.
An old thread, but I'm answering it in case I can still be helpful to you or someone else who comes across this thread.
If you had your first shot during the first 5 days of your period, then you did not need to wait before you were covered against pregnancy.
If you were outside of the first 5 days of your period when you were given your first Depo shot, then you needed to wait 7 days before you were covered. It used to be advised to wait 14 days, but now the guidelines say 7 days is sufficient.
Once you follow those rules, you are covered by Depo for 12 weeks, regardless of any bleeding you experience in between shots.
You do not have periods on Depo. A period is flushing out the lining of your womb, including an unfertilised egg.
You do not produce an egg when on Depo. What you may experience is break-through hormonal bleeding. This can last until you have your 3rd Depo shot. By then, it usually has stopped altogether.
You may get hormonal symptoms on Depo, such as bleeding, spotting, bleeding after sex, pregnancy like symptoms (because Depo tricks your body into thinking you're pregnant, to prevent you releasing eggs each month), such as bloating, sort breasts, lower back ache (Depo softens the ligaments in your back, as if preparing it to expand to make room for a growing baby), mood swings etc. Most of these symptoms pass as you get your next couple of shots.
If you choose to come off Depo, you may well find you get these same hormonal symptoms for months, whilst your body readjusts. It can take up to 18 months to regain your fertility. It can therefore be worth sticking at Depo for at least 3 shots, to see if you settle down so that you don't bleed at all.
Hope that helps.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 25 Jun 2013 • 1 answer
Depo-Provera - I got the depo shot 2 days after my period cycle had ended, the doctor said it takes?
Posted 28 May 2015 • 1 answer
Depo-Provera - Was on merina for 12 years had to have it removed on June 24 and received a depo shot
Posted 27 Sep 2015 • 1 answer
Provera - I have been taking depo for 3 years and I havent had my period for 2. I just got my period
Posted 16 Nov 2015 • 0 answers
Posted 30 Nov 2015 • 1 answer